exaggerated startle sensation in head???

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Veteran Member

Date Joined Nov 2008
Total Posts : 2854
   Posted 3/10/2009 5:51 PM (GMT -6)   
Hi...I'm usually on the fibro forum but I have anxiety too.  For the past two weeks I have been very upset about the economy...especially since my hubby and I are near retirement age and have lost more than half or our account.  Anyway...I have been experiencing a weird sensation in my head that I can only describe as an exaggerated startle response...when I turn my head from side to side or even my eyes I get this adrenalin rush with a 'swooshing' sound or a heart beat in my ear...can't really explain it.  Last night while driving, I hit a pot hole and you would have thought I had been shot out of a cannon.  The slighest noise makes me jump out of my skin.  I have been weaning off Lexapro for about a week but this started before I was cutting the pills in half.  My BP is fine and my heart isn't racing...I just wondered if anyone else has experienced the head zaps or what ever they are with anxiety.  I know it can happen when weaning off SSRI's but like I said, this started before I began going off the Lexapro.  BTW...Lexapro did nothing for my anxiety.  I think it helped with the depression because for a year I have felt NOTHING...like I'm dead inside.  It also made my RLS worse.  I'm a writer and have to be able to do my job, which is impossible on this drug.
Hopefully, someone can relate!  I should be reassured because my son has terrible anxiety and describes all kinds of head buzzing etc symptoms.  This is just a new one for me...I thought I had experienced just about all the anxiety symptoms there were!
Thanks and nice to meet you all..

fibro, menieres disease, RLS, anxiety disorder, disc compression, scoliosis, spinal stenosis TMJ  Meds: Lexapro and valium

Post Edited (vestabula) : 3/10/2009 4:57:37 PM (GMT-6)

Forum Moderator

Date Joined Apr 2007
Total Posts : 32602
   Posted 3/10/2009 6:12 PM (GMT -6)   


What dose was your Lexapro?  It could be a form of Brain zaps.  I have not had any and I have weaned down to 20 mg of  Cymbalta every other day.

Sorry to hear you are having problems.



Kitt, Co-Moderator: Anxiety/Panic & Depression
&  Moderator GERD  Forums

http://www.healingwell.com/donate *~*
Not a mental health professional of any kind
Peace does not dwell in outward things, but within the soul
Clickable Link: Anxiety-Panic Resources

Veteran Member

Date Joined Nov 2008
Total Posts : 2854
   Posted 3/10/2009 6:21 PM (GMT -6)   

Kitt...I was only on 10MGs then went down to five about two months ago now I am taking 2.5 every other day.  I would like to think it was the Lexapro.  I had been on the 5mg for two months when these sensations started to happen so....I guess I really don't know if it's the drug or not.  Doesn't seem logical. confused


fibro, menieres disease, RLS, anxiety disorder, disc compression, scoliosis, spinal stenosis TMJ  Meds: Lexapro and valium

Green Grove
Veteran Member

Date Joined Oct 2008
Total Posts : 2424
   Posted 3/11/2009 2:26 PM (GMT -6)   
Hi Donna,

I'm sorry for all that you are going through. I hope things start to look around for your financial future and the economy. . . Frankly when I read your post the tears started flowing, because I have been so worried for my family and everyone else with the global economy. As far as the meds go, I'm not sure about those and am scared to take any after all the stuff I've heard about side effects/withdrawls, but I can related to the hypersensitivity on being jumpy with sounds. I went through this for the longest time when I was really on edge with the anxiety/panic, and the combo of relaxation techniques, CBT & taking time for resting. I hope this helps you out, because I have several friends with fibro and I know this can exacerbate the anxiety symptoms so much.

You take care and try to rest my friend :)
Much Love, Hugs, Peace & Comfort . . . Your Bro :)
 ~Co-Moderator Anxiety & Panic Forum~
"Although the world is full of suffering. . . it is also full of the overcoming of it."
~Helen Keller~
Not a professional.  Seek your physician's advice before making changes to your meds or lifestyle.

Elite Member

Date Joined Jan 2005
Total Posts : 24909
   Posted 3/11/2009 2:38 PM (GMT -6)   
It sure sounds like you ae having the ole panic attacks and of course with the anxiety over what the future holds for you and hubby
I would go and talk to your doc if posssible and see what can be done for you
There are other options as far as meds go and self help techniques

I know a/p makes my fibro way worse ............

So sorry for all you are dealing with
Plz keep us posted

 DX: Crohns,Pyoderma Gangrenosum,Anxiety/Panic,
Fibro & Other DD

Donate at  www.healingwell.com
              CO Moderator @ Anxiety and Panic........Co Moderator   @ Crohns                    
                            Keep The Fight Going..Or YOu Will Lose
               Look For The GOOD, Even At Your Lowest
  We Have Anxiety and Panic...................Anxiety and Panic DO NOT Have us         

Veteran Member

Date Joined Nov 2008
Total Posts : 2854
   Posted 3/11/2009 6:17 PM (GMT -6)   

Hi Guys and thank you so much for your support.  I got out of bed this morning and had the WORST attack of whatever these things are...ever.  I walked around for ten minutes with these head rushes/ startle/ wooshing sounds and just took a valium and the stupid Lexapro.  I have been trying so hard to get off that drug.  Green grove...you know Sherrine from the fibro forum.  Anyway, she called me and talked to me for over an hour and tried to assure me this is an anxiety/drug withdrawl sensation.  And since my son has anxiety and has described similar rushes/brain zaps, I just have to calm down and try to ignore it.   It's hard to do when every time you move your eyes or head you get zapped.

I've asked the hubby to not show me our shrinking portfolio anymore.  I also told him to not mention how he is going to have to work another ten years (he'll be 72 by then) to recapture some of what we have lost.  And I'm not going to watch the news with the red Dow and Nasdq arrows pointed straight towards the southern tip of Hell.

I know there are many of you out there that can relate.  I just pray that you are all young enough to see a bright and prosperous future for yourselves.  Us Old f...ts...I think we are screwed!

BTW...we lost our health insurance when we moved from VA to NY to take care of my dying mother.  So running to the doctor and having yet another battery of tests run is just not an option at the moment.  My last blood work about 8 months ago was over $1000!  (it was perfect, thankfully).

Sorry for the rant.  I'm hanging on my last raw nerve!

hugs to you all



fibro, menieres disease, RLS, anxiety disorder, disc compression, scoliosis, spinal stenosis TMJ  Meds: Lexapro and valium

Regular Member

Date Joined Feb 2009
Total Posts : 77
   Posted 3/11/2009 6:59 PM (GMT -6)   

Hi Donna, I just wanted to say that I'm sorry you're feeling so bad right now.  I know what those darned brain zaps feel like and it's so scary.  I'm on lexapro right now and it doesn't seem to be helping my anxiety very much either.  I have been getting startled really easily lately and really sensitive to loud noises even though I'm not trying to wean off lexapro.  It's probably a good idea not to watch the news, there is very rarely any good news on these days.  I think you should go ahead and rant away, if nothing else it might make you feel better.  :-)    Keep us all posted on how you are doing. 



Veteran Member

Date Joined Jul 2005
Total Posts : 1952
   Posted 3/11/2009 7:52 PM (GMT -6)   
Hi, Donna, and welcome to A/P. It's good to meet you.

I get something kind of like you describe when I've missed doses or cut back on Paxil. Not the startling, but the whooshing or rattling when I move my eyes or head (sideways). So that is a withdrawal symptom in my case.

I do hope they settle down for you soon, so that you can let go of the extra anxiety about your health and possible medical costs right now.



Co-Moderator, Anxiety and Panic Forum

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, October 24, 2016 5:01 PM (GMT -6)
There are a total of 2,711,273 posts in 298,977 threads.
View Active Threads

Who's Online
This forum has 153547 registered members. Please welcome our newest member, thalarmalr.
344 Guest(s), 15 Registered Member(s) are currently online.  Details
Kirky98, ontheflipside, Forest12, supapfunk, Serfr, Kdsdrm, Sallyyy, Old Mike, Chrissysoul, needhelp4, JamesE, Randy Eichner, Dakato, Zzarth, pltt19

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer